A 59‐year‐old male with a history of quiescent ITP with normal platelet counts, anxiety, and autoimmune pernicious anemia presented to the ER on postoperative day 19 from a total knee arthroplasty with weakness and fevers. He was hypotensive (systolic 64) and tachycardic (HR = 125). Swelling of the right calf was noted; an ultrasound revealed a DVT. Prophylactic low‐molecular‐weight heparin had been discontinued several dayseadier because of necrosis At his injection sites. These areas were healing and not infected. CTA of the chest revealed bilateral pulmonary emboli. Bilaleral adrenal masses were also noted. Chemistry panel was normal except tor a sodium of 131 mEq/L. a CBC showed normocylic anemia (Hb = 11.2). He was hospitalized and started on warfarin and argatroban. The fevers abated and an infectious source was not identified. He was discharged when his INR reached 2. Prior to discharge. MRI of the adrenals reported likely adenomas. Pheochromocytoma studies were sent. He returned the next day to his PCP's office. He was hypotensive (systolic 75) and tachycardic (HR = 140). His sodium was 132 mEq/L, his tempera‐lure was 38.3°C and he was orthostatic. His CBC was unchanged. He was readmitted. A repeat CTA of the chest showed stable clot burden in the lungs. Review of his endocrine evaluation ruled out pheochromocytoma. The next morning, a corticotropin stimulation test showed a Cortisol level of 7.3 μg/dL at baseline, 8.6 μg/dL at 30 minutes (normal > 20 μg/dL), and 8.6 μg/dL at 60 minutes (normal > 20 μg/dL). An ACTH level was markedly elevated At 116 pg/mL (normal 7‐69 pg/dL). A repeal MRI with contrast showed the lesions to be most consistent with adrenal hemorrhages. Warfarin was discontinued. An IVC filter was placed. The patient was eventually discharged on prednisone, florinef. vitamin B12 injections and alprazolam pm. Several months later, the patient has come off the Florinef but remains on prednisone.
We describe a case of adrenal insufficiency due to bilateral hemorrhage from prophylactic low‐molecular‐weight heparin injections. Bilateral adrenal hemorrhage is described in the literature with iherapeutic doses of heparin and warfarin. The most common setting for these hemorrhages is physiologic stress. Thromboembolic disease occurs concomitantly in 35% of patients with adrenal hemorrhage. Antiphospholipid syndrome isposlulaled in most of these cases. Our patient is currently undergoing testing for this syndrome.
Hospitalists must be aware of adrenal insufficiency and its symploms. Anticoagulation, even prophylactic doses in the setting of stress, increases the risk of bilateral adrenal hemorrhage.
J. Strohecker, none; M. Barter, none; K. Cohen, none.
To cite this abstract:Strohecker J, Barter M, Cohen K. Bilateral Adrenal Hemorrhage from Prophylactic Subcutaneous Low‐Molecular‐Weight Heparin Injections. Abstract published at Hospital Medicine 2010, April 8-11, Washington, D.C. Abstract 361. Journal of Hospital Medicine. 2010; 5 (suppl 1). https://www.shmabstracts.com/abstract/bilateral-adrenal-hemorrhage-from-prophylactic-subcutaneous-lowmolecularweight-heparin-injections/. Accessed October 17, 2019.